Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 203, NWS Pittsburgh, PA

July 29, 2002Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2002, 9:06 PM EDT for Mercer County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 9:06 PM EDT (01:06 UTC)
Expired
Jul 29, 2002, 10:00 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:20 PM EDTThunderstorm WindFredonia, PAThunderstorm winds downed numerous trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 7:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS51 KPBZ 300106
SVRPBZ
PAC085-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 1000 PM EDT

* AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF HERMITAGE...MOVING EAST AT
  40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MERCER
  SHARON...AND STONEBORO...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:24 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 29, 7:24 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
724 PM EDT MON JUL 29 2002

UPDATING FOR THE SEVERE THUNDERSTORM WATCH.

FCSTID = 66
PIT   70  85  64  88 /  60  30  10  10
HLG   71  84  64  89 /  60  30  20  10
MGW   72  85  65  89 /  60  30  20  10
ZZV   69  86  64  90 /  60  30  10  10
PHD   69  85  63  89 /  60  30  10  10
FKL   68  83  62  85 /  60  20  10  10
DUJ   68  83  62  85 /  60  20  10  10
LBE   69  84  63  87 /  60  30  20  10
BTP   68  83  62  85 /  60  20  10  10
IDI   69  84  63  87 /  60  30  20  10
ODM   68  80  60  84 /  60  40  20  10

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>022.

CAT

In the hours before

Special weather statement, Jul 29, 7:11 PM EDT, 1 hour 55 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT MON JUL 29 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT TUESDAY
MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

A LINE OF THUNDERSTORMS OVER WESTERN OHIO WILL BE MOVING THROUGH
THE AREA OVER THE NEXT SEVERAL HOURS. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGING STRAIGHT LINE WINDS. THUNDERSTORMS ALSO ARE
CAPABLE OF EXCESSIVE LIGHTNING AND BRIEF LOCALLY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO FOR ANY UPDATES.
Special weather statement, Jul 29, 8:36 PM EDT, 30 minutes before
OHZ039>041-PAZ007-013-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EDT MON JUL 29 2002

...STRONG WIND GUSTS EXPECTED THROUGH 930 PM...

A LINE OF THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND STRONG WIND GUSTS OF 35 TO 45 MPH AS IT MOVES TO THE
EAST AROUND 40 MPH. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE
STRASBURG...NEW PHILADELPHIA...CARROLLTON...MINERVA...COLUMBIANA...
AND NEW CASTLE.

RESIDENTS SHOULD REMAIN ALERT FOR UPDATES AND POSSIBLE WARNINGS.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.